Tuesday, October 11, 2016

Dimetapp Cold and Fever


Generic Name: acetaminophen, brompheniramine, and pseudoephedrine (a seet a MIN oh fen/brome fen IR a meen/soo doe e FED rin)

Brand Names: Dimetapp Cold and Fever, Dristan Cold Maximum Strength


What is Dimetapp Cold and Fever (acetaminophen, brompheniramine, and pseudoephedrine)?

Acetaminophen is a pain reliever and fever reducer.


Brompheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.


Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).


The combination of acetaminophen, brompheniramine, and pseudoephedrine is used to treat runny or stuffy nose, sinus congestion, sneezing, and pain or fever caused by allergies or the common cold.


Acetaminophen, brompheniramine, and pseudoephedrine may also be used for purposes other than those listed in this medication guide.


What is the most important information I should know about Dimetapp Cold and Fever (acetaminophen, brompheniramine, and pseudoephedrine)?


Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children. Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. Do not use any other over-the-counter cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, brompheniramine, or pseudoephedrine. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day.

What should I discuss with my healthcare provider before taking Dimetapp Cold and Fever (acetaminophen, brompheniramine, and pseudoephedrine)?


Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a decongestant before the MAO inhibitor has cleared from your body. Do not take this medication if you are allergic to acetaminophen, brompheniramine, or pseudoephedrine, or to other antihistamines or decongestants, diet pills, stimulants, or ADHD medications.

Before using acetaminophen, brompheniramine, and pseudoephedrine, tell your doctor if you are allergic to any drugs, or if you have:



  • heart disease or high blood pressure;




  • liver disease, alcoholism, or cirrhosis of the liver;




  • glaucoma;




  • kidney disease;




  • diabetes;




  • a thyroid disorder;




  • an enlarged prostate; or




  • problems with urination.



If you have any of these conditions, you may not be able to use this medication, or you may need a dosage adjustment or special tests during treatment.


This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Artifically-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.


How should I take Dimetapp Cold and Fever (acetaminophen, brompheniramine, and pseudoephedrine)?


Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine should be taken only for a short time until your symptoms clear up.


Take this medication with food or milk if it upsets your stomach. Drink extra fluids while you are taking acetaminophen, brompheniramine, and pseudoephedrine.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.


An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One acetaminophen, brompheniramine, and pseudoephedrine tablet may contain up to 500 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.


If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.


Store this medication at room temperature, away from heat, light, and moisture.

What happens if I miss a dose?


Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.


What happens if I overdose?


Seek emergency medical attention if you think you have used too much of this medicine.

Symptoms of an overdose may include feeling restless or nervous, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, or seizure (convulsions).


What should I avoid while taking Dimetapp Cold and Fever (acetaminophen, brompheniramine, and pseudoephedrine)?


Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.


Do not use any other over-the-counter cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. Acetaminophen and pseudoephedrine are contained in many cold and pain medicines available over the counter. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen or pseudoephedrine. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day. This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid becoming overheated or dehydrated during exercise and in hot weather.


Avoid using other medicines that make you sleepy (such as pain medication, muscle relaxers, and medicine to treat depression or anxiety). They can add to sleepiness caused by an antihistamine.


Dimetapp Cold and Fever (acetaminophen, brompheniramine, and pseudoephedrine) side effects


Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;




  • confusion, hallucinations, unusual thoughts or behavior;




  • severe dizziness, anxiety, restless feeling, or nervousness;




  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);




  • urinating less than usual or not at all;




  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or




  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).



Keep using the medication and talk with your doctor if you have any of these less serious side effects:



  • blurred vision;




  • dry mouth;




  • mild loss of appetite;




  • nausea, stomach pain, constipation;




  • dizziness, drowsiness;




  • problems with memory or concentration;




  • ringing in your ears;




  • restless or excitability (especially in children);




  • sleep problems (insomnia);




  • skin rash, redness, or itching; or




  • warmth, tingling, or redness under your skin.



Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.


What other drugs will affect Dimetapp Cold and Fever (acetaminophen, brompheniramine, and pseudoephedrine)?


Before taking this medication, tell your doctor if you are using any of the following drugs:



  • an antidepressant;




  • a bronchodilator;




  • a diuretic (water pill);




  • gout medications;




  • blood pressure medication;




  • medication to treat irritable bowel syndrome;




  • bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol);




  • seizure medication;




  • isoniazid;




  • zidovudine (Retrovir, AZT);




  • aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others); or




  • a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), penbutolol (Levatol), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others.



If you are using any of these drugs, you may not be able to use acetaminophen, brompheniramine, and pseudoephedrine, or you may need dosage adjustments or special tests during treatment.


There may be other drugs not listed that can affect acetaminophen, brompheniramine, and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.



More Dimetapp Cold and Fever resources


  • Dimetapp Cold and Fever Side Effects (in more detail)
  • Dimetapp Cold and Fever Use in Pregnancy & Breastfeeding
  • Dimetapp Cold and Fever Drug Interactions
  • Dimetapp Cold and Fever Support Group
  • 0 Reviews for Dimetapp Cold and Fever - Add your own review/rating


Compare Dimetapp Cold and Fever with other medications


  • Cold Symptoms
  • Hay Fever


Where can I get more information?


  • Your pharmacist has information about acetaminophen, brompheniramine, and pseudoephedrine written for health professionals that you may read.

What does my medication look like?


Acetaminophen, brompheniramine, and pseudoephedrine is available over-the-counter (without a prescription) under many brand and generic names. Ask your pharmacist any questions you have about this medication, especially if it is new to you.


See also: Dimetapp Cold and Fever side effects (in more detail)


No comments:

Post a Comment